Hail, Glasscock
- When
- October 8, 4:23 PM CST to 4:26 PM CST
- Where
- Glasscock County, Garden City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -101.500
Deep upper lift associated with an approaching storm system and cold front moved into West Texas during the evening hours. Low level moisture ahead of these two features and strong deep layer shear in place resulted in severe thunderstorm development across portions of West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Deep upper lift associated with an approaching storm system and cold front moved into West Texas during the evening hours. Low level moisture ahead of these two features and strong deep layer shear in place resulted in severe thunderstorm development across portions of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:09 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT THU OCT 8 2009 .DISCUSSION... WATER VAPOR IMAGERY/5H SHOWS SHARP MID/UPPER TROF AXIS MOVING THRU AZ WITH RESPECTABLE HEIGHT FALLS IN ADVANCE. AS SAID TROF MOVES E SFC LOW WILL MOVE INTO/NEAR WRN ROLLING PLAINS LATER THIS PM WHERE A SEMBLANCE OF TRIPLE PT. WILL BE FOUND. MSTR GRADIENT IS RATHER LOOSE BUT THERE WILL BE DRIER AIR (MAINLY 40 DWPNTS) ACRS UPPER TRANS PECOS/SE NM THIS PM WITH U50S TO N60S ACRS FAR NE TO M60S FAR S CWFA. AS 25H JET NEARS LATE THIS AFTERNOON UPPER DIVERGENCE SPREADS E AND RATHER DEEP LIFT AS SEEN 85H-5H OMEGA WILL INCREASE ALONG/INVOF SFC TROF FROM LOW ROLLING PLAINS INTO LOWER TRANS PECOS WHERE STORM INITIATION IS MOST LIKELY. MSTR WILL BE SLOW TO MOVE E ACRS LOWER TRANS PECOS SO TSTMS WILL BE POSSIBLE INTO THE MID EVENING AND IN THE NE WITH THE FRONT MOVING IN. KINEMATICS ARE ESPECIALLY FAVORABLE FOR SEVERE TSTMS WITH 0-6KM BULK SHEAR OF 70KTS. HAVE SEEN BETTER THERMODYNAMIC PROFILES AS 7H-5H LR/S ARE GENERALLY NEAR 6.75 C/KM. STILL WITH SFC DWPNTS INTO 60S THE SB CAPES MAY BE NEAR/OVER 1500 J/KG. AFTER 09Z COLD FRONT (LOCATED IN TX ATTP) WILL BE MOVING INTO LOWER TRANS PECOS AND MSTR WILL BE PUSHED E. DWPNTS ACRS PB/SE NM/UPPER TRANS PECOS WILL BE LOW ENUF FOR LOW TEMPS TO FALL BACK INTO 50S AND PROBABLY SOME 40S ACRS SE NM/UPPER TRANS PECOS. COOL TEMPS TO HOLD INTO FRI PM/SAT AM WITH DRY AIR STILL IN PLACE PER COOL/DRY NW MID LEVEL FLOW. AS NRN STREAM MID LEVEL LOW MOVES THRU THE NRN HIGH PLAINS SAT PM A MUCH COLDER POLAR FRONT WILL BE ABLE TO MOVE S (RATHER QUICKLY) PER STRONG AREA OF 85H-3H SUBSIDENCE IN WAKE OF LOW. PRETTY GOOD AGREEMENT THAT BOUNDARY WILL BE JUST N OF CWFA BY 00Z/SUN. AS FRONT MOVES S EARLY SAT NGHT EXPECT NOTICEABLE COOLING. UPSLOPE FLOW IN WAKE WILL AID IN DEVELOPMENT OF LOW CLOUDS AND THEN EVEN FOG OR LIGHT DZ WITH WAA ABOVE SHALLOW FRONT. NAM12 CONTINUES TO BE COOLEST AND LOWS IN THE 30S ARE CERTAINLY POSSIBLE ACRS PARTS OF LEA CO. WILL OPT TO TREND LOW TEMPS DOWN SEVERAL CATEGORIES ATTP...BUT STILL NOT AS COOL AS NAM12 (YET) SW MID LEVEL FLOW WILL REMAIN IN PLACE SUNDAY PM. LOW CLOUDS WILL ATTEMPT TO HOLD THRU MUCH OF THE DAY WITH UPSLOPE FLOW STILL ACRS TRANS PECOS. THIS WILL MAKE SUNDAY/S HIGH TEMP FCST DIFFICULT AS CLOUDS BREAKING OUT LATE IN THE DAY WOULD ALLOW FOR TEMPS TO INCREASE ACRS TRANS PECOS. ANOTHER TROF WILL PASS THRU NRN HIGH PLAINS ALLOWING FOR ANOTHER SURGE OF COLD AIR TO MOVE S. FRONT INTO PB BY TUE MORNING. TEMP GREATLY DEPENDENT ON LOW CLOUDS...LOOKS COOLER ESPECIALLY N-NE. WARMER WED/THUR AS STRENGTHENING SEMI-ZONAL MID LEVEL FLOW DEVELOP SERVING TO AMPLIFY 85H THERMAL RIDGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 51 71 46 78 / 20 10 10 10 CARLSBAD NM 49 76 46 80 / 10 10 10 10 DRYDEN TX 63 82 53 80 / 50 10 10 10 FORT STOCKTON TX 55 78 54 84 / 20 10 10 10 GUADALUPE PASS TX 47 76 50 79 / 10 10 10 10 HOBBS NM 45 76 46 76 / 10 10 10 10 MARFA TX 44 75 36 78 / 10 10 10 10 MIDLAND INTL AIRPORT TX 50 75 48 78 / 10 10 10 10 ODESSA TX 50 74 52 78 / 10 10 10 10 WINK TX 54 81 49 82 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT THU OCT 8 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT THU OCT 8 2009 /112 PM MDT THU OCT 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND EVENING NEAR AND JUST EAST OF A GAIL TO BIG SPRING TO SANDERSON LINE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE...WITH DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL AS THE MAIN THREATS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 PM CDT THU OCT 8 2009 TXZ082-082130- TERRELL- 406 PM CDT THU OCT 8 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL TERRELL COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL TERRELL COUNTY AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS SOUTH OF U.S.90. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 421 PM CDT THU OCT 8 2009 TXZ062-063-069-070-082145- GLASSCOCK-MIDLAND-UPTON-REAGAN- 421 PM CDT THU OCT 8 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN UPTON... NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN GLASSCOCK COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF MIDKIFF AT 421 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY MOVE INTO SOUTHERN MIDLAND COUNTY BY 500 PM. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 514 PM CDT THU OCT 8 2009 TXZ082-082245- TERRELL- 514 PM CDT THU OCT 8 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN TERRELL COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 30 MILES SOUTHEAST OF DRYDEN IN EXTREME SOUTHERN TERRELL COUNTY AT 513 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PASS OVER HIGHWAY 90 EAST OF DRYDEN. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHERN TERRELL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWESTERN TEXAS.
The Midland/Odessa radar (KMAF), 66 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Damaging winds, estimated to be near 80 mph and measured at 73 mph by a local resident, first snapped power poles near State Highway 137 over extreme northwestern Reagan County Texas around 1740 CST. As the storm progressed north northeastward, a residence along State Highway 137 (just south of the county line) also sustained damage to its property near 1745 CST. Numerous tree branches, some 8 to 12 inches in diameter, were snapped. Two windows on the southwest corner of the home were also broken by the strong winds, and a windmill near the back of the home was bent in half. From 1810 to 1820 CST, the storm continued north northeastward and snapped/downed multiple power poles. The most significant damage caused by the storm was at a residence along Farm Road 2401 about 1 mile east of the SH137/FM2401 intersection. Here, large pine tree branches about one foot in diameter were snapped near the top of the tree. A large A-frame metal barn was also heavy damaged, with both doors bent from a south to north direction. The winds funneled through this structure and pushed a 4 ton trailer about 60 feet outside of the building. This was near the end of the damage path around 1820 CST. Overall, 60 or more power poles were damaged during this event.
A Texas Tech Mesonet extension agent reported tennis ball size hail and extensive hail damage to sorghum and cotton crops near the area. Public reports indicated over 4500 acres of cotton were destroyed by the hail. In addition, 1000 acres of sorghum were destroyed. Several homes also sustained roof damage from the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199929, 200058, 199981.